Azathiroprine, side effects ??

Hello fellow B.D suffers

Can any of you who take or have taken Azathiroprine let me know if you became very swollen distended stomach very swollen legs ( even if rested and had them up all day) then doubly bad if I go anywhere, furosemide double dose is not getting rid, and I'm struggling to eat anything but melon and milkshake, it's my third week and increased dose to 50mg in morning and 75mg at night, I'm also in a flare so it is hard to know what is the aza and what is BD, also more itchy than usual and antihistamines controlling some but not the sudden burning itches I get in places, thanks in advance

4 Replies

  • Hi sachamw

    I couldn't take Azathioprine at all as it really messed up my stomach with extreme bloating, diarrhea and nausea/vomiting.....These are common side effects of Azthioprine and there is a blood test that can be done to show if you are likely to be affected by these side effects.

    The swelling on the legs sounds a bit worrying and should really be checked out by a Doctor. I don't know where you live but the hot weather here has made my legs swell......but adding the swelling to the itching could be a side effect of you being allergic. So either way it should be checked out as if you are allergic to the Azathioprine as you go up it will only get worse and could cause even more serious side effects.

    If it isn't a side effect then at least it will be looked at and you can carry on with you medication.

    I have taken 4 different types of immune suppressant now and they all have some problems or others [at least that's how it has been for me]. With a lot of them, I have started out being able to take them but as they have increased I have just got worse and worse. These are serious medications and things that are causing an additional significant issue with your health should be reported to the Doctor.

    Hope this helps


  • Hi I agree with all Andrea has said. It was one of the many, many drugs they tried me on even before I was diagnosed. I know that all the drugs had side effects that one can or cannot tolerate. I remember having to go to my GP every couple of weeks for blood tests and after about 3 months they took me off it. Are you not being checked regularly or is it too soon? I guess it is upto the individual but I have managed to give most drugs at least a month to settle in so to speak but I can recall a few that I stopped within a week and others I persevered with for at least a year . Do what is right for you, listen to your body and go back to the docs if you feel something is not going well.

    Take care

    Hugs and Smiles


  • WhenI took Azothiaprine, I did not notice any swelling or weight gain with it. I got that though with prednisone. What I did get with azothiaprine was difficulty in breathing and very anaemic, which can happen to certain people, and it was decided after a few blood transfusions that the side effects were outweighing the benefits so I stopped.

    I do remember getting sore skin and rashes as well.

  • Hi my 11 year old daughter daughter has been on 87.5 mg for 7 months now. We didn't notice any side affects but the 25mg prednisone did bring on swelling of body and increase body hair. Although Jaida is now on IV Infliximab due to all medicines unable to control her sick little body.

    I'd go to the doctor and request blood test to make sure your body is ok. Good luck. X

You may also like...